Acta Applicandae Mathematica

, Volume 76, Issue 1, pp 57–88 | Cite as

Special Classes of Snarks

  • A. Cavicchioli
  • T. E. Murgolo
  • B. Ruini
  • F. Spaggiari


We report the most relevant results on the classification, up to isomorphism, of nontrivial simple uncolorable (i.e., the chromatic index equals 4) cubic graphs, called snarks in the literature. Then we study many classes of snarks satisfying certain additional conditions, and investigate the relationships among them. Finally, we discuss connections between the snark family and some significant conjectures of graph theory, and list some problems and open questions which arise naturally in this research.

simple cubic graphs chromatic index girth cyclic edge-connectivity snarks almost-Hamiltonian snarks hypo-Hamiltonian snarks critical snarks irreducible snarks total colorings total chromatic number flows computer algorithm 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Behzad, M.: Graphs and their chromatic numbers, PhD Thesis, Michigan State Univ., 1965.Google Scholar
  2. 2.
    Brinkmann, G. and Steffen, E.: 3-and 4-critical graphs of small even order, Discrete Math. 169 (1997), 193–197.Google Scholar
  3. 3.
    Brinkmann, G. and Steffen, E.: Snarks and reducibility, Ars Combin. 50 (1998), 292–296.Google Scholar
  4. 4.
    Brinkmann, G. and Steffen, E.: Chromatic-index-critical graphs of orders 11 and 12, European J. Combin. 19(8) (1998), 889–900.Google Scholar
  5. 5.
    Cai, L.: A snark of order 24, Preprint.Google Scholar
  6. 6.
    Cavicchioli, A., Meschiari, M., Ruini, B. and Spaggiari, F.: A survey on snarks and new results: products, reducibility and a computer search, J. Graph Theory 28(2) (1998), 57–86.Google Scholar
  7. 7.
    Celmins, U. A. and Swart, E. R.: The construction of snarks, Dept. of Combinatorics and Optimization, Univ. of Waterloo, Research Report CORR (1979), 79-18.Google Scholar
  8. 8.
    Chetwynd, A. G. and Wilson, R. J.: Snarks and supersnarks, In: G. Chartrand (ed.), Theory and Applications of Graphs, Wiley-Interscience, New York, 1981, pp. 215–241.Google Scholar
  9. 9.
    Collier, J. B. and Schmeichel, E. F.: Systematic searches for hypohamiltonian graphs, Networks 8 (1978), 193–200.Google Scholar
  10. 10.
    Fiorini, S.: Hypohamiltonian snarks, In: M. Fiedler (ed.), Graphs and Other Combinatorial Topics, Proc. Third Czechoslovak Sympos. on Graph Theory, Prague, 1982, Teubner-Texte zur Math. 59, Teubner, Leipzig, 1983, pp. 70–75.Google Scholar
  11. 11.
    Fiorini, S. and Wilson, R. J.: Edge-Colourings of Graphs, Res. Notes in Math. 16, Pitman, London, 1977.Google Scholar
  12. 12.
    Fouquet, J. L.: Note sur la non existence d'un snark d'ordre 16, Discrete Math. 38 (1982), 163–171.Google Scholar
  13. 13.
    Grünewald, S. and Steffen, E.: Cyclically 5-edge connected non-bicritical critical snarks, Discussiones Math.-Graph Theory 19(1) (1999), 5–11.Google Scholar
  14. 14.
    Grünewald, S. and Steffen, E.: Chromatic-index-critical graphs of even order, J. Graph Theory 30(1) (1999), 27–36.Google Scholar
  15. 15.
    Häggkvist, R. and Chetwynd, A.: Some upper bounds on the total and list chromatic numbers of multigraphs, J. Graph Theory 16 (1992), 503–516.Google Scholar
  16. 16.
    Hind, H.: An improved bound for the total chromatic number of a graph, Graphs Combin. 6 (1990), 153–159.Google Scholar
  17. 17.
    Hind, H. and Molloy, M.: Total coloring with ( +poly log colors, SIAM J. Comput. 28(3) (1999), 816–821.Google Scholar
  18. 18.
    Isaacs, R.: Infinite families of nontrivial trivalent graphs which are not Tait colorable, Amer. Math. Monthly 82 (1975), 221–239.Google Scholar
  19. 19.
    Jaeger, F.: Nowhere-zero flow problem, In: L. W. Beineke and R. J. Wilson (eds), Selected Topics in Graph Theory, Academic Press, London, 1988, pp. 71–95.Google Scholar
  20. 20.
    Jensen, J. R. and Toft, B.: Graph Coloring Problems, Wiley, New York, 1995.Google Scholar
  21. 21.
    Kochol, M.: Snarks without small cycles, J. Combin. Theory B 67 (1996), 34–47.Google Scholar
  22. 22.
    Möller, M., Carstens, H. G. and Brinkmann, G.: Nowhere-zero flows in low genus graphs, J. Graph Theory 12 (1988), 183–190.Google Scholar
  23. 23.
    Molloy, M. and Reed, B.: A bound on the total chromatic number, Combinatorica 18(2) (1998), 241–280.Google Scholar
  24. 24.
    Nedela, R. and Škoviera, M.: Decompositions and reductions of snarks, J. Graph Theory 22(3) (1996), 253–279.Google Scholar
  25. 25.
    Petersen, J.: Sur le théoréme de Tait, L'intermédiaire des Mathématicien 5 (1898), 225–227.Google Scholar
  26. 26.
    Preissmann, M.: Snarks of order 18, Discrete Math. 42 (1982), 125–126.Google Scholar
  27. 27.
    Sanders, P. D. and Yue, Zhao: On total 9-coloring planar graphs of maximum degree seven, J. Graph Theory 31(1) (1999), 67–73.Google Scholar
  28. 28.
    Seymour, P. D.: Nowhere-zero 6-flows, J. Combin. Theory B 30 (1981), 130–135.Google Scholar
  29. 29.
    Sinclair, P. A.: The construction and reduction of strong snarks, Discrete Math. 167 (1997), 553–570.Google Scholar
  30. 30.
    Steffen, E.: Counterexamples to a conjecture about bottlenecks in non-Tait-colourable cubic graphs, Discrete Math. 161 (1996), 315.Google Scholar
  31. 31.
    Steffen, E.: Tutte's 5-Flow conjecture for graphs of nonorientable genus 5, J. Graph Theory 224)(1996), 309–319.Google Scholar
  32. 32.
    Steffen, E.: Classifications and characterizations of snarks, Discrete Math. 188 (1998), 183–203Google Scholar
  33. 33.
    Steffen, E.: On bicritical snarks, Math. Slovaca 51 (2001), 141–150.Google Scholar
  34. 34.
    Steffen, E.: Non-bicritical critical snarks, Preprint 97-042, SFB 343, Diskrete Strukturen in der Mathematik, Universität Bielefeld, 1997.Google Scholar
  35. 35.
    Vizing, V.: Some unsolved problems in graph theory, Russian Math. Surveys 23 (1968), 125–141.Google Scholar
  36. 36.
    Zhang, Z. F. and Wang, J. F.: The progress of total colorings of graphs, Adv. in Math. 4 (1992), 390–397.Google Scholar
  37. 37.
    Watkins, J. J. and Wilson, R. J.: A survey of snarks, In: Graph Theory, Combinatorics, and Applications (Kalamazoo, MI, 1988), Wiley-Interscience, New York, 1991, pp. 1129–1144.Google Scholar
  38. 38.
    Xu, B.: A sufficient condition for bipartite graphs to be of type one, J. Graph Theory 29(3) (1998), 133–137.Google Scholar
  39. 39.
    Yap, H. P.: Total Colourings of Graphs, Lecture Notes in Math. 1623, Springer, New York, 1996.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • A. Cavicchioli
    • 1
  • T. E. Murgolo
    • 2
  • B. Ruini
    • 2
  • F. Spaggiari
    • 2
  1. 1.Dipartimento di Matematica Pura ed ApplicataUniversità di Modena e Reggio EmiliaModenaItaly
  2. 2.Dipartimento di Matematica Pura ed ApplicataUniversità di Modena e Reggio EmiliaModenaItaly

Personalised recommendations